Cholinergic-dopaminergic imbalance in Pisa syndrome

Clin Neuropharmacol. May-Jun 2003;26(3):119-21. doi: 10.1097/00002826-200305000-00004.

Abstract

Pisa syndrome is a rare type of truncal dystonia. Its development is associated commonly with neuroleptic treatment, but there are rare idiopathic cases or those related to neurodegenerative disorders. Recently, an association between cholinesterase inhibitors and Pisa syndrome has been described. The authors report two patients, one with Alzheimer's disease treated with risperidone and another with Parkinson's disease who presented this kind of dystonia after donepezil initiation. In the first patient the condition resolved after discontinuation of risperidone, and in the second one the condition resolved when donepezil was withdrawn. In patients with pharmacologic or degenerative dopaminergic neurotransmission disorders, cholinergic excess may induce this peculiar type of dystonia.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Alzheimer Disease / drug therapy
  • Antipsychotic Agents / adverse effects
  • Antipsychotic Agents / therapeutic use
  • Cholinesterase Inhibitors / adverse effects*
  • Cholinesterase Inhibitors / therapeutic use
  • Donepezil
  • Dyskinesia, Drug-Induced / etiology*
  • Dyskinesia, Drug-Induced / physiopathology
  • Dystonia / chemically induced*
  • Dystonia / physiopathology
  • Female
  • Humans
  • Indans / adverse effects
  • Indans / therapeutic use
  • Parkinson Disease / drug therapy
  • Piperidines / adverse effects
  • Piperidines / therapeutic use
  • Risperidone / adverse effects
  • Risperidone / therapeutic use
  • Syndrome
  • Treatment Outcome

Substances

  • Antipsychotic Agents
  • Cholinesterase Inhibitors
  • Indans
  • Piperidines
  • Donepezil
  • Risperidone